You could experience life-threatening effects from mixing over-the-counter medications and prescription drugs. For instance mixing flu medication with anti-depressants is one combination that could lead to an overdose.
If you're sick with the flu chances are you're probably taking a cough suppressant, and pharmacists Allison Walker says if you mix it with the wrong ingredient it could be fatal.
"They're sedating they trying to supress the respiratory drive to cough and when you take too many at one time or get a high enough dose it will actually cause you to stop breathing."
For example if your taking a pain killer, and sleeping aid and then you come down with the cold or flu you take a cough suppressant with hydrocodone in it, it could cause health problems.
"The problem we see a lot of time is elderly patients when they are taking a lot of these things the drug builds up in their system and they'll just lay down to take a nap or go to bed in the evening and not wake up. " Walker continues.
The effects of these drug combinations are not just limited to the elderly, Walker says younger people and children are also at risk. She adds these are some of the common mistakes during flu season.
"If your on say Xanax for anxiety, you're gonna wanna be real cautious about taking anything that's going to cause drowsiness or sedation like things your going to take for sleep like the Tylenol PM, or say Benadryl for allergies is actually going to cause you to have some kind of sedation, so if you put them together you have some issues."